×
MedSchool: Ace Your OSCEsThe Medical Company
 
 
 
 
 
GET - On the App Store
View
Test Findings
 
 

Prolonged INR

 
Bookmark

Overview

  • Causes of Prolong PT/INR

  • Isolated Prolonged PT/INR

  • Warfarin (low dose)
  • Mild vitamin K deficiency
  • Factor VII deficiency
  • Prolonged PT/INR and APTT

  • Artefactual - high haematocrit
  • Liver disease
  • Disseminated intravascular coagulation (DIC)
  • Common pathway deficiency - X, V, II, fibrinogen
  • Severe vitamin K deficiency
  • High dose heparin
  • Warfarin
  • Factor IIa inhibitors (dabigatran)
  • Factor Xa inhibitors (rivaroxaban, apixaban)
  • Approach

  • Determine whether the patient is on warfarin or any other anticoagulants.
  • Check the patient’s haematocrit, which if elevated will falsely elevate PT/INR and APTT
  • Look for evidence of chronic liver disease, either in the patient’s past medical history or current clinical state.
  • Assess the patient’s risk of DIC given their clinical state.
  • If unsure about the cause of prolonged PT/INR, mixing studies can be performed.
----------------------------------------------------------------------------------------------------------------------------------------------------------------------------
Want more info like this?
  • Your electronic clinical medicine handbook
  • Guides to help pass your exams
  • Tools every medical student needs
  • Quick diagrams to have the answers, fast
  • Quizzes to test your knowledge
Sign Up Now
   
 
 

Snapshot: Initialising...